Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Cheyenne, WY

April 4, 2024Banner County, Cheyenne County, Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Apr 4, 2024, 2:18 PM MDT for Banner County, Cheyenne County, Kimball County, Nebraska; Laramie County, Wyoming. It took effect at Apr 5, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2024, 2:18 PM MDT (20:18 UTC)
In effect from
Apr 5, 2024, 12:00 PM MDT
Expired
Apr 5, 2024, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS85 KCYS 042018
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
218 PM MDT Thu Apr 4 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON
ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE...

NEZ437-WYZ430-431-051200-
/O.NEW.KCYS.FW.W.0008.240405T1800Z-240406T0100Z/
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
218 PM MDT Thu Apr 4 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 430,
431, AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Friday. 

* AFFECTED AREA...Fire weather zone 437 in the southern Nebraska
  Panhandle, especially Kimball County. Fire weather zones 430 and
  431 in Laramie County Wyoming.
 
* WIND...South to southeast 15 to 20 mph gusting up to 35 mph.

* HUMIDITY...Around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
945 
WWUS85 KCYS 050757
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
157 AM MDT Fri Apr 5 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON
ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE...

NEZ437-WYZ430-431-060100-
/O.CON.KCYS.FW.W.0008.240405T1800Z-240406T0100Z/
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
157 AM MDT Fri Apr 5 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 430, 431, AND 437...

* AFFECTED AREA...Fire weather zone 437 in the southern Nebraska
  Panhandle, mainly Kimball County. Fire weather zones 430 and 
  431 in Laramie County Wyoming. 

* WIND...South to southeast 15 to 25 mph gusting 30 to 40 mph.

* HUMIDITY...14 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
558 
WWUS85 KCYS 060035
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
635 PM MDT Fri Apr 5 2024

...RED FLAG WARNING EXPIRES ON TIME AT 7 PM THIS EVENING...

NEZ437-WYZ430-431-060145-
/O.EXP.KCYS.FW.W.0008.000000T0000Z-240406T0100Z/
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie Foothills and High Plains-Laramie East High Plains-
635 PM MDT Fri Apr 5 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, AND 
437...

Afternoon humidity has started to rebound early this evening and
are expected to rise above critical levels by 7 PM.
Therefore...the Red Flag Warnings will be allowed to expire on
time at 7 PM this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:51 AM MDT, 2 hours 27 minutes earlier. Its key messages:

  • Elevated to near-critical fire weather concerns across portions of southeast Wyoming and western Nebraska Thursday and Friday afternoon due to warm temperatures, dry conditions, and gusty winds.
  • Some thunderstorms are also possible Saturday afternoon in portions of the Nebraska panhandle.
  • A potential winter storm may impact portions of southeast Wyoming on Saturday night into Sunday. Otherwise, much cooler temperatures and windy conditions can be expected.
Area forecast discussion, Apr 4, 11:51 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1151 AM MDT Thu Apr 4 2024

.KEY MESSAGES...

- Elevated to near-critical fire weather concerns across
  portions of southeast Wyoming and western Nebraska Thursday
  and Friday afternoon due to warm temperatures, dry conditions,
  and gusty winds.

- Some thunderstorms are also possible Saturday afternoon in
  portions of the Nebraska panhandle.

- A potential winter storm may impact portions of southeast
  Wyoming on Saturday night into Sunday. Otherwise, much cooler
  temperatures and windy conditions can be expected.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 404 AM MDT Thu Apr 4 2024

As upper-level ridging persists across southeast Wyoming and western
Nebraska, drier air and warmer temperatures will be the main story
through Thursday. Thursday the ridge axis shifts further east
elongated across the High Plains, increasing forecast high
temperatures steadily into the 60s and 70s. In addition, a 700
mb jet makes its way into south- central Wyoming with wind gusts
increasing through the day. NBM 75th percentile maximum wind
gusts is showing values 40 to 50 MPH in south-central Wyoming.
These strong wind gusts with the dry conditions contribute to
the elevated fire weather concerns across portions of Carbon
County. Thursday afternoon mid- to high- clouds will begin
making their way into south- central Wyoming ahead of a low
pressure system making its way onshore on the west coast. This
cloud cover will limit how warm the temperatures increase to in
south-central Wyoming, and in turn likely keep relative humidity
values just above critical fire weather thresholds. Across the
High Plains, the minimum relative humidity Thursday is forecast
to be in the teens to low 20s, but wind gusts will be weaker,
15 to 25 MPH, leading to near-critical fire weather
concerns. However, with the strong winds possible, precautions
are still recommended concerning fire weather.

Friday will bring more fire weather concerns as the stationary
front previously positioned along the eastern edge of the
Laramie Range ejects eastward as a warm front as the strong low
pressure system approaches Wyoming. Due to this tightening of
the pressure gradient along the Front Range, increasing wind
gusts are expected. While the winds are expected to be stronger
Friday, lingering cloud cover will likely keep relative humidity
values just above critical fire weather thresholds.

The more active weather begins to move in Friday afternoon to
evening with a strong cold front moving into southeast Wyoming
late Friday night. While a few showers and potentially a
thunderstorm cannot be ruled out Friday evening, the heaviest
precipitation will be along and behind the cold front passage.
Current ensemble mean of onset timing is early Saturday morning
west of the Laramie Range, then early to mid-Saturday morning
across the High Plains, and late-Saturday morning to early
afternoon in the Nebraska panhandle. Refer to the long term
forecast discussion for more details.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 404 AM MDT Thu Apr 4 2024

Active weather expected in the Long Range portion of the
forecast with another low confidence, but potentially high
impact, Pacific storm system moving east and then northeast
across the area Saturday and Sunday. Relatively high confidence
that it will become very windy with widespread precipitation
over southeast Wyoming and the eastern high plains into western
Nebraska. However, models and ensemble guidance are indicating that
the 700mb and 500mb storm track will hug the
Wyoming/Nebraska/Colorado border once again which will likely lead
to another complicated forecast with the high potential for rapidly
changing conditions based on surface low pressure placement and
eventual lee-side cyclogenesis. Snowlevels are also a huge question
mark with the NAM and GFS showing a snowlevel spread of 4000 feet or
larger in some areas (mainly western Nebraska).

For Saturday, models show the leading shortwave ejecting
northeast and forming a closed 500mb low across northeast
Colorado. Impressive frontogenesis and lift with this leading
shortwave as it stalls near the Colorado/Wyoming/Nebraska border
on Saturday, and the 987mb surface low stalls while the system
becomes vertically stacked/occluded early in its evolution.
There looks like a good chance for some thunderstorms across the
far eastern Wyoming plains and western Nebraska Saturday
afternoon. Models are coming into a little better agreement
with the placement of the 700mb and 500mb low, but the ECMWF is
noticeably further north compared to the GFS. The GFS has been
consistent and showing most of southeast Wyoming and the I-25
corridor in a persistent wrap-around/TROWAL like feature with
widespread snowfall through most of Sunday. The other models and
most of the ensemble members show the wrap around further north
along the Pine Ridge and most of western Nebraska through the
same period. The 00z ECMWF is also more progressive with the
storm system compared to all the other models and shows a very
sharp precipitation gradient just east of the I-25 corridor
through Sunday afternoon. To make things even more complicated,
snowlevels will likely linger near 3500 to 4000 feet across
western Nebraska, at least for the second half of the system on
Sunday, with the potential for a sharp gradient between all
rain, rain/snow mix, and all snow for areas in and around
Chadron, Scottsbluff, and Alliance. Further west, snowlevels to
be low enough for all snow...but the position of the wrap around
snow band is still questionable. Expect dynamic cooling to
become a factor with this storm system, but currently unsure to
what degree this will cool the the low levels of the atmosphere.
Therefore, kept strong winds late Saturday through Sunday
across most of the region due to rapid cyclogenesis and strong
700mb flow off the mountains. Did not go as high as most
guidance, since precipitation loading and some variability in
the position of the low will likely become a factor of the next
48 hours. Kept high POP (80 to 95 percent) Saturday night
through Sunday across east central Wyoming, the mountains, and
across most of western Nebraska...with POP trending slightly
lower towards the I-80 corridor based on ensemble guidance and
the 00z ECMWF. Again, there is going to be a large
QPF/precipitation intensity gradient somewhere between the I-80
corridor towards the Nebraska border and the North Platte River
valley, so POP and snowfall forecasts may change rapidly in
these areas over the next 48 to 60 hours. For temperatures, used
a blend of the 25th percentile of the NBM and both the
GEFS/Euro ensemble guidance to account for the cooler
temperatures in and near the wrap around precip band.

Models show the cool and unsettled weather lingering into early
next week with persistent northerly flow aloft and periods of
rain/snow showers on the backside of the upper level low. The
storm system is expected to remain across the northern plains
and actually retrograde later westwards on Monday as it
weakens. Therefore, kept temperatures below normal through
Tuesday. A gradual, but slow, warming up is expected by the
middle of next week with temperatures trending close to average
for this time of the year by Wednesday and Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1145 AM MDT Thu Apr 4 2024

VFR conditions expected across area terminal through the
forecast period. Gusty west to southwest winds continue this
afternoon for terminals west of the Laramie Range, including
KRWL. Farther east, southerly flow continues with strengthening
winds this evening with LLJ development. As of now, have gusts
25-35 kt with stronger flow just off the surface. However,
depending on the strength of low-level inversion tonight and if
it develops, this could turn more into a LLWS concern.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...LEG
LONG TERM...TJT
AVIATION...MB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:30 PM MDTHigh Wind WatchCYSBox Butte, Cheyenne, Dawes, Kimball, Sioux25 hr
Apr 4, 2:31 PM MDTWinter Storm WatchCYSBox Butte, Dawes, Sioux36 hr

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.